Ice Storm, Greene
- When
- December 11, 12:00 AM EST to 12:00 PM EST
- Where
- Greene forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
An area of low pressure that tracked across the region on the 11th produced between 1 and 2 inches of rainfall. Unfortunately while rain was falling during the morning hours, ground temperatures were below freezing across much of Northern Virginia.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure that tracked across the region on the 11th produced between 1 and 2 inches of rainfall. Unfortunately while rain was falling during the morning hours, ground temperatures were below freezing across much of Northern Virginia. This caused the rain to freeze on contact with the ground and several locations reported significant ice accumulations. Across the Potomac Highlands, the Northern and Central Shenandoah Valley, the Central Foothills, and the Northern Virginia D.C. suburbs, ice accumulations ranged from 1/4 to ½ inch. Roads and sidewalks became treacherous and numerous trees and power lines were downed by the heavy ice accumulations. Around 149,000 customers across the northern half of Virginia lost power as a direct result of the storm. In Orange, Spotsylvania, and Stafford counties, ice accumulations of a trace to 1/8 of an inch were reported before temperatures rose above freezing by mid-morning. Icy spots were reported on roads and sidewalks through noon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 10:35 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1035 PM EST TUE DEC 10 2002 FIRST HINTS OF VIRGA STARTING TO SHOW UP ON THE KLWX 88D. WATCHING MDL GUIDANCE FLOW IN RAPIDLY WHICH SUPPORTS CURRENT FCST. SVRL HRS OF CLEARING AND RAPIDLY FALLING TEMPS HV OCCURRED THIS EVE ACROSS ALL OF THE CWA. THIS HAS DROPPED TEMPS BACK INTO THE 20S IN MOST LOCATIONS...WITH A FEW NRN MD LOCS BACK INTO THE TEENS. THIS IS A COOLER START THAN WAS PREV THOUGHT. WL HV TO TAKE A VRY CLOSE LOOK OVNGT AT LLVL TEMP FIELD IN AND AROUND THE METRO. CURRENT TRENDS SHOWING THAT TEMPS MAY CLIMB ABV FREEZING AN HOUR OR TWO LATER...AND PCPN MAY DEVELOP AN HOUR OR SO EARLIER THAN PREV THOUGHT. DIV FN FIELDS SHOWING GOOD CONV OVR SW VA THIS EVE SPREADING TO THE NE OVNGT AND THROUGH TMRW MORN. BASED ON LYRD DIFF VORT ADV AND ISENTROPIC LIFT...PCPN ONSET LOOKS...AROUND 08Z AROUND KCHO IN THE DC METRO AROUND 10Z...AND IN BALTIMORE SHORTLY THEREAFTER. ONE FACTOR THAT WL KEEP SIG ICING POT AT BAY WL BE THE FACT THAT THE WARM NOSE AROUND H8 FCST TO REACH UP TO AROUND +8-9C. THE TIMING OF THIS WOULD BE DURING THE MORN HRS...WHEN HVIEST PCPN IS EXPECTED. ANY HVY PCPN WOULD TRANSPORT WARMER AIR TO THE SFC BUMPING TEMPS UP ABV FREEZING...AS THE SFC SUB FREEZING LYR IS VRY SHALLOW. THIS IS WELL SUPPORTED BY 00Z ETA PROFILES JUST COMING IN NOW. 00Z FCST SNDGS SHOWING GOOD CONSISTENCY WITH 18Z RUN. POT SIG ICING EVENT ESP ACROSS THE NRN SHEN VLY AND NORTH CENTRAL MD. STG UPR DIV DEVELOPS BY MORNING...ESP ACROSS WRN ZNS. STGEST UPR LVL PV ADVECTION ALSO TRACKS OVR THE SHEN VLY AND OFF TO THE NE...SO WOULD XPCT ENHANCED PCPN RATES. STGST FORCING REMAINS OVR THE SHEN VLY AND NC MD FOR THE LONGEST TIME...WHICH IS WHERE WE WOULD XPCT THE GREATEST PCPN TO OCCUR. CLD AIR WL BE TOUGHER TO GIVE WAY IN THE VLY LOCS. ALL IN ALL STATUS QUO LOOKS GOOD FOR THE TIME BEING. WL BE ABLE TO TAKE A CLOSER LOOK AT THINGS ON THE MIDNIGHT SHIFT WHEN THE GFS ARRIVES. LWX (IAD) WL BE DOING A SPECIAL 06Z RAOB WITH FZRA THREAT. MANNING .LWX... DC...WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY DCZ001. MD...WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY MDZ002>005...MDZ009>010. WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY MDZ006>007... MDZ011...MDZ013>014...MDZ016. VA...WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY VAZ021... VAZ025>031...VAZ036>042...VAZ051>052. WINTER WEATHER ADVISORY LATE TONIGHT AND WEDNESDAY VAZ050... VAZ053>057. WV...WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY WVZ048>055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1145 AM EST TUE DEC 10 2002 .DAY ONE... FREEZING RAIN WILL MOVE INTO THE CENTRAL SHENANDOAH VALLEY AND THE VIRGINIA FOOTHILLS DURING THE PRE-DAWN HOURS WEDNESDAY. SPOTS SUCH AS STAUNTON AND CHARLOTTESVILLE COULD EXPERIENCE ICY CONDITIONS BEFORE DAWN. A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT INTO WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY DAWN WEDNESDAY. .DAYS TWO THROUGH SEVEN... FREEZING RAIN WILL MOVE NORTH INTO THE NORTHERN SHENANDOAH VALLEY...NORTHERN VIRGINIA...EASTERN WEST VIRGINIA AND NORTHERN AND WESTERN MARYLAND AROUND DAWN WEDNESDAY. 1/4 TO 1/2 INCH OF ICE ACCUMULATION IS POSSIBLE ALONG AND WEST OF A LINE FROM CARROLL COUNTY MARYLAND TO CHARLOTTESVILLE. A WINTER STORM WATCH IS IN EFFECT WEDNESDAY IN THIS AREA. A BRIEF PERIOD OF FREEZING RAIN IS POSSIBLE EAST OF THIS LINE...BUT IS EXPECTED TO CHANGE TO RAIN BY MID MORNING. PRECIPITATION WILL COME TO AN END WEDNESDAY NIGHT FROM SOUTHWEST TO NORTHEAST. THE NEXT WEATHER SYSTEM WILL MOVE THROUGH THE REGION FRIDAY AND SATURDAY. HOWEVER...TEMPERATURES ARE EXPECTED TO BE WARM ENOUGH FOR ALL RAIN WITH THE STORM. MMARGRAF
The national radar mosaic for the moment the first event began.
18 ice storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325638, 5325639, 5325640, 5325641, 5327314, 5327315, 5327316, 5327317, 5327318, 5327319, 5327320, 5327321, 5327322, 5327323, 5327324, 5327325, 5327326, 5327327, 5327328, 5327329, 5327330.